Alert archive / Virginia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 20, NWS Blacksburg, VA

May 11, 20154 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 11, 2015, 10:26 PM EDT for 4 counties in Virginia. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2015, 10:26 PM EDT (02:26 UTC)
Expired
May 11, 2015, 11:15 PM EDT
In force
49 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Amherst County, VA, Appomattox County, VA, Campbell County, VA, Charlotte County, VA

The radar

The Roanoke radar (KFCX), 142 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 10:29 PM EDTHAIL 1Concord, VAHAIL UP TO QUARTER SIZE
May 11, 10:31 PM EDTHAIL 0.251 S Concord, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2015-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2015-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1672 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

098 
WUUS51 KRNK 120226
SVRRNK
VAC009-011-031-037-120330-
/O.NEW.KRNK.SV.W.0020.150512T0226Z-150512T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1026 PM EDT MON MAY 11 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
  SOUTHEASTERN AMHERST COUNTY IN CENTRAL VIRGINIA...
  NORTHERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
  EASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...

* UNTIL 1130 PM EDT

* AT 1025 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM STONEWALL TO SPOUT SPRING TO NEAR RED HOUSE...MOVING
  EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  APPOMATTOX...
  PHENIX...
  RED HOUSE...
  CONCORD...
  AND PAMPLIN CITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3707 7845 3708 7893 3722 7904 3730 7902
      3747 7911 3749 7874 3743 7868 3742 7864
      3738 7863 3740 7859 3734 7860 3727 7868
      3720 7869 3719 7868 3719 7864 3717 7864
      3714 7859 3715 7855
TIME...MOT...LOC 0225Z 263DEG 40KT 3741 7899 3732 7893 3716 7885 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
3 follow-up statements
664 
WWUS51 KRNK 120246
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1046 PM EDT MON MAY 11 2015

VAC009-031-120255-
/O.CAN.KRNK.SV.W.0020.000000T0000Z-150512T0330Z/
AMHERST VA-CAMPBELL VA-
1046 PM EDT MON MAY 11 2015

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN AMHERST AND EASTERN CAMPBELL COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED EAST OUT OF THE 
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3707 7845 3714 7866 3727 7893 3729 7895
      3733 7896 3742 7896 3741 7874 3743 7868
      3742 7864 3738 7863 3740 7859 3734 7860
      3727 7868 3720 7869 3719 7868 3719 7864
      3717 7864 3714 7859 3715 7855
TIME...MOT...LOC 0245Z 263DEG 40KT 3744 7873 3735 7867 3718 7859 

$$

VAC011-037-120330-
/O.CON.KRNK.SV.W.0020.000000T0000Z-150512T0330Z/
APPOMATTOX VA-CHARLOTTE VA-
1046 PM EDT MON MAY 11 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR APPOMATTOX AND NORTHEASTERN CHARLOTTE COUNTIES...

AT 1045 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR TOWER HILL TO HIXBURG TO DARLINGTON HEIGHTS...
MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
APPOMATTOX...
PAMPLIN CITY...
HIXBURG...
APPOMATTOX NATIONAL HISTORIC PARK...
AND EVERGREEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT
STRUCTURE. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3707 7845 3714 7866 3727 7893 3729 7895
      3733 7896 3742 7896 3741 7874 3743 7868
      3742 7864 3738 7863 3740 7859 3734 7860
      3727 7868 3720 7869 3719 7868 3719 7864
      3717 7864 3714 7859 3715 7855
TIME...MOT...LOC 0245Z 263DEG 40KT 3744 7873 3735 7867 3718 7859 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
741 
WWUS51 KRNK 120257
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1057 PM EDT MON MAY 11 2015

VAC011-037-120330-
/O.CON.KRNK.SV.W.0020.000000T0000Z-150512T0330Z/
APPOMATTOX VA-CHARLOTTE VA-
1057 PM EDT MON MAY 11 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR
SOUTHEASTERN APPOMATTOX AND NORTH CENTRAL CHARLOTTE COUNTIES...

AT 1057 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF PROSPECT TO HIXBURG TO NEAR
MADISONVILLE...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PAMPLIN CITY...
HIXBURG...
AND MADISONVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3714 7860 3714 7866 3719 7877 3731 7871
      3742 7871 3743 7868 3742 7864 3738 7863
      3740 7859 3734 7860 3727 7868 3720 7869
      3719 7868 3719 7864 3717 7864
TIME...MOT...LOC 0257Z 252DEG 18KT 3738 7863 3734 7864 3722 7869 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
962 
WWUS51 KRNK 120315
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1115 PM EDT MON MAY 11 2015

VAC011-037-120325-
/O.CAN.KRNK.SV.W.0020.000000T0000Z-150512T0330Z/
APPOMATTOX VA-CHARLOTTE VA-
1115 PM EDT MON MAY 11 2015

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN APPOMATTOX AND NORTH CENTRAL CHARLOTTE COUNTIES IS
CANCELLED...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3714 7860 3714 7866 3719 7877 3731 7871
      3742 7871 3743 7868 3742 7864 3738 7863
      3740 7859 3734 7860 3727 7868 3720 7869
      3719 7868 3719 7864 3717 7864
TIME...MOT...LOC 0314Z 263DEG 40KT 3740 7839 3736 7840 3724 7845 

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 9:07 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 11, 9:07 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
907 PM EDT MON MAY 11 2015

.SYNOPSIS...
LOW PRESSURE WAS OVER THE GREAT LAKES WITH A COLD FRONT TRAILING
INTO EASTERN TEXAS. THIS FRONT WILL MOVE EAST TONIGHT AND WILL BE
OFF THE COAST BY TUESDAY NIGHT. HIGH PRESSURE BUILDS IN AND WILL
KEEP THE AREA COOL AND DRY THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 830 PM EDT MONDAY...

KEEPING AN EYE ON SPOTTY THUNDERSTORMS THIS EVENING...A FEW OF
WHICH WERE SEVERE BEGINNING LATE AFTERNOON INTO THIS EVENING. WITH
LOSS OF DAYTIME HEATING NOW THAT THE SUN IS SETTING...THUNDERSTORM
INTENSITY WILL GRADUALLY DECREASE...ALTHOUGH THUNDERSTORMS WILL
REMAIN POSSIBLE THROUGH MIDNIGHT. HAVE UPDATED RAIN CHANCES OVER
THE NEXT SEVERAL HOURS BASED ON CURRENT RADAR TRENDS AND HRRR/RUC
RAPID UPDATE FORECAST MODELS...WHICH SEEMS TO HAVE A PRETTY GOOD
HANDLE ON THE CURRENT LOCATION OF RAINFALL. ALSO MADE UPDATES TO
TEMPERATURES AND DEWPOINTS...HOWEVER THESE UPDATES WERE MINOR.

AS OF 325 PM EDT MONDAY...

REMNANTS OF ANA HAS PULLED AWAY FROM THE AREA...BUT HAS LEFT THE
REGION IN A TROPICAL AIRMASS. WITH SOME WEAK CONVERGENCE AND
AFTERNOON HEATING OVER THE WEST...HAS GENERATED SLOW MOVING PULSE
STORMS THIS AFTERNOON. THESE STORMS WILL DRIFT TO THE EAST-NORTHEAST
THROUGH EARLY THIS EVENING. THESE PULSE STORMS WILL FADE WITH LOSS OF
HEATING BUT MAY NOT COMPLETELY GO AWAY OVERNIGHT AS INSTABILITIES
LINGER UNTIL MIXING INCREASES WITH THE APPROACHING COLD FRONT
TONIGHT.

PREFRONTAL SHOWERS WILL MOVE IN ACROSS THE MOUNTAINS LATE THIS
EVENING. AS THE FRONT TRACKS ACROSS THE MOUNTAINS TONIGHT...WEST
WINDS INCREASE WITH DOWNSLOPING LIMITING CONVECTION ACTIVITY EAST OF
THE BLUE RIDGE. THE BEST CHANCE FOR CONVECTION EAST OF THE BLUE
RIDGE WILL BE THIS EVENING. DYNAMICS WITH THE FRONT SPLIT WITH THE
MAIN PIECE OF ENERGY TRACKING NORTH INTO THE GREAT LAKES AND OHIO
VALLEY AND THE OTHER SOUTH INTO THE SOUTHERN MISSISSIPPI VALLEY
OVERNIGHT. WITH WEAK DYNAMICS...DO NOT EXPECT ANY SEVERE STORMS THIS
EVENING AND OVERNIGHT. SOME PULSE STORMS THIS AFTERNOON COULD FLIRT
CLOSE TO SEVERE WITH HAIL...BUT OVER ALL ACTIVITY WILL BE THE RUN-OF-
THE-MILL THUNDERSTORMS.

THE FRONT CROSSES THE MOUNTAINS TONIGHT AND WILL BE EAST OF THE
PIEDMONT BY LATE TUESDAY MORNING. THE DEW POINT FRONT LAGS BEHIND
AND DOES NOT CLEAR THE AREA UNTIL TUESDAY AFTERNOON. WITH CLEARING
BEHIND THE FRONT AND A WARM START TO THE DAY...HIGH TEMPERATURES
WILL REMAIN ABOVE NORMAL WITH UPPER 70S WEST TO UPPER 80S EAST.
PRESSURE RISES BEHIND THE FRONT WILL ALSO BRING BREEZY AND GUSTY
CONDITIONS DURING THE DAY TUESDAY. NOTHING CLOSE TO ADVISORY
CRITERIA.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 330 PM EDT MONDAY...

HIGH PRESSURE WILL BUILD ACROSS THE AREA FOR MID WEEK...PROVIDING
FAIR DRY CONDITIONS...TEMPERATURES CLOSE TO THE SEASONAL NORM. THE
PRESSURE GRADIENT WILL BE STRONG ENOUGH FOR BREEZY CONDITIONS
TUESDAY NIGHT AND WEDNESDAY...BUT AS THE HIGH DRIFTS OVERHEAD
WEDNESDAY NIGHT...THE WINDS WILL DIMINISH.

MODEL GUIDANCE IS IN GOOD AGREEMENT AND WAS GENERALLY FOLLOWED FOR
BOTH THE MAX AND MINS.  TRIMMED DEWPOINTS A FEW DEGREES COMPARED TO
GUIDANCE PER POTENTIAL TO MIX DOWN DRIER AIR ALOFT.  THIS RESULTED
IN AFTERNOON RELATIVE HUMIDITY MINIMUMS 10 PERCENT DRIER THAN PREV
FORECASTS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 300 PM EDT MONDAY...

WEATHER PATTERN FAVORS THE RETURN OF THE AN UPPER LEVEL RIDGE OF
HIGH PRESSURE OVER THE SOUTHEAST UNITED STATES WITH BUILDING HEIGHTS
ACROSS OUR FORECAST AREA.  THIS WILL RESULT IN AN UPWARD TREND OF
TEMPERATURES AND DEWPOINTS WITH AN OVERALL RETURN TO SUMMER-LIKE
WEATHER WITH TEMPERATURES 5 TO 10 DEGREES ABOVE NORMAL IN ADDITION
TO A DAILY THREAT FOR SHOWERS AND THUNDERSTORMS.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
AS OF 830 PM EDT MONDAY...

RADAR TRENDS INDICATE THAT THUNDERSTORM INTENSITY IS DIMINISHING
WITH THE LOSS OF HEATING THIS EVENING. STILL A FEW STRONG STORMS
AFFECTING SOUTHEAST WEST VIRGINIA...MOVING EAST ALONG THE
INTERSTATE 64 CORRIDOR. ALSO ANOTHER LINE OF STORMS PUSHING EAST
ACROSS NORTHERN NORTH CAROLINA...WHICH WILL PUSH CLOSE TO KDAN BY
AROUND 12/02Z. DOWNPOURS ASSOCIATED WITH THE STRONGER ACTIVITY
WILL LIMIT VISIBILITIES TO LESS THAN A QUARTER MILE FOR 15 TO 30
MINUTE PERIODS.

A SLOW MOVING COLD FRONT WILL CROSS OVER THE MOUNTAINS THIS
EVENING...THEN OVER THE PIEDMONT TUESDAY MORNING. AHEAD OF THIS
FRONT...SLOW MOVING PULSE STORMS ARE FORMING ACROSS THE
MOUNTAINS. THESE STORMS WILL CONTINUE INTO THE EVENING...THEN FADE
WITH LOSS OF HEATING. MORE SHOWERS EXPECTED AS THE FRONT CROSSES
OVER THE REGION OVERNIGHT. CONFIDENCE AND TIMING OF THESE
AFTERNOON PULSE STORMS OVER A PARTICULAR AIRPORT IS
LOW...THEREFORE WILL CARRY VICINITY THUNDERSTORMS AT ALL SITES
THROUGH THE AFTERNOON.

A MUCH DRIER AIR MASS COMES INTO THE REGION WITH VFR CONDITIONS
TUESDAY THROUGH THURSDAY. GUSTY NORTHWEST WINDS ARE EXPECTED ON
TUESDAY AND POSSIBLY WEDNESDAY. THE NEXT CHANCE OF SUB VFR WEATHER
AND PRECIPITATION WILL BE ON FRIDAY.

&&

.CLIMATE...
AS OF 425 AM EDT MONDAY...

A FEW MAXIMUM TEMPERATURE RECORDS MAY BE SET TODAY.

HERE ARE THE CURRENT RECORD HIGHS...

ROANOKE    91 IN 1953
LYNCHBURG  94 IN 1896
DANVILLE   94 IN 1953
BLUEFIELD  83 IN 2007
LEWISBURG  82 IN 2007
BLACKSBURG 84 IN 2007

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...NF/RCS
SHORT TERM...PM
LONG TERM...PM
AVIATION...NF/RCS
CLIMATE...AMS
Hazardous weather outlook, May 11, 3:45 PM EDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT MON MAY 11 2015

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-121945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
345 PM EDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Local storm report, May 11, 9:39 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
939 PM EDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      4 S COMERS ROCK         36.69N 81.26W
05/11/2015                   GRAYSON            VA   PUBLIC

            BIG RIDGE RD OVERTOPPED AT ELK CREEK. TIME ESTIMATED
            BASED ON RADAR.

&&

JDR
Local storm report, May 11, 9:43 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
943 PM EDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             5 ENE SANDY RIDGE       36.54N 80.03W
05/11/2015  E0.25 INCH       STOKES             NC   PUBLIC

            NOTED HEAVY WIND AS WELL BUT TOO DARK TO SEE IF ANYTHING
            WAS DAMAGED

&&

JDR
Local storm report, May 11, 9:45 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 PM EDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     STONEVILLE              36.47N 79.91W
05/11/2015                   ROCKINGHAM         NC   LAW ENFORCEMENT

            TREE DOWN ON SETTLEBRIDGE ROAD

&&

16
Special weather statement, May 11, 9:58 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
958 PM EDT MON MAY 11 2015

NCZ006-VAZ044-120300-
CASWELL NC-PITTSYLVANIA VA-
958 PM EDT MON MAY 11 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTH CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 1100 PM EDT

* AT 956 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR DANVILLE
  AIRPORT TO NEAR YANCEYVILLE TO NEAR LAWSONVILLE...MOVING TO THE
  EAST AT 50 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
  STORMS ALONG WITH FREQUENT CLOUD-TO-GROUND LIGHTNING. NOTE...THE
  STRONG WINDS MAY WELL PRECEDE THE RAINFALL BY SEVERAL MINUTES.

* LOCATIONS IMPACTED INCLUDE...
  PROVIDENCE...
  PROSPECT HILL...
  YANCEYVILLE...
  JERICHO...
  AND DANVILLE AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3625 7943 3642 7940 3663 7937 3659 7921
      3654 7922 3654 7914 3624 7916
TIME...MOT...LOC 0153Z 255DEG 44KT 3656 7933 3641 7938 3634 7959

RAB
Local storm report, May 11, 10:22 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1022 PM EDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     LIGHTNING        FRANKFORD               37.92N 80.38W
05/11/2015                   GREENBRIER         WV   TRAINED SPOTTER

            LIGHTNING STRUCK A POWERPOLE ON U.S. 219 AND SET IT ON
            FIRE. POWER OUT IN A LARGE SURROUNDING AREA AS A RESULT.

&&

RAB
Local storm report, May 11, 10:24 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1024 PM EDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             5 SE LYNCHBURG CITY     37.36N 79.09W
05/11/2015  E1.00 INCH       CAMPBELL           VA   TRAINED SPOTTER

            NOTED HIGH WIND AS WELL BUT TOO DARK TO SEE IF ANY DAMAGE

&&

JDR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:23 PM EDTSpecial Weather StatementRNKAppomattox67 min
May 11, 8:40 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington65 min
May 11, 9:04 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville56 min
May 11, 9:11 PM EDTSpecial Weather StatementRNKAlleghany64 min
May 11, 9:17 PM EDTSpecial Weather StatementRNKBedford58 min
May 11, 10:00 PM EDTSevere Thunderstorm WarningRNKAmherst, Campbell, City of Lynchburg45 min
May 11, 10:45 PM EDTSpecial Weather StatementRNKHalifax30 min
May 12, 12:43 AM EDTSpecial Weather StatementRNKGiles47 min
May 12, 1:11 AM EDTSpecial Weather StatementRNKCarroll, Floyd, Patrick64 min
May 12, 3:02 AM EDTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville43 min
May 12, 3:09 AM EDTSpecial Weather StatementRNKBedford36 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.